Alert archive / Nevada / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Elko, NV

February 7, 2017Lander County, Nevada

NWS Elko, NV issued this flash flood warning at Feb 7, 2017, 9:40 PM PST for Lander County, Nevada. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2017, 9:40 PM PST (05:40 UTC)
Expired
Feb 8, 2017, 5:45 AM PST
In force
8 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Lander County, NV

The radar

The Elko radar (KLRX), 11 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 5.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WGUS55 KLKN 080540
FFWLKN
NVC015-081345-
/O.NEW.KLKN.FF.W.0001.170208T0540Z-170208T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
940 PM PST TUE FEB 7 2017

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Northeastern Lander County in north central Nevada...

* Until 545 AM PST Wednesday

* At 938 PM PST, gauge reports on Rock Creek show a massive increase 
  in snow melt water coming downstream toward Interstate 80 and 
  Battle Mountain. Floodin already occurring will just get worse.

This amount of water has not come down Rock Creek since about 1962. 

This is a life threatening flood. Take cover. Get to higher ground. 
NEVER drive into flooded roads. Turn around! Don't drown!

* Some locations that will experience flooding include...
  Battle Mountain, Argenta and Mule Canyon Reclamation Project. 

LAT...LON 4047 11660 4058 11728 4064 11724 4065 11702
      4100 11702 4100 11659

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Feb 7, 3:23 PM PST, 6 hours 17 minutes earlier.

Area forecast discussion, Feb 7, 3:23 PM PST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Elko NV
323 PM PST Tue Feb 7 2017

.SYNOPSIS...Light valley rain showers and mountain snow showers
will taper off through tonight. A brief break will last through
Thursday night before another round of rain and snow impacts
northern and central Nevada through Saturday. Drier weather will
work into the Silver State through early next week.

&&

.SHORT TERM...Tonight through Friday.

Tonight and Wednesday. Light valley rain showers and mountain snow
showers will taper off through tonight. The winds have been strong
today with many east/west roads experiencing cross winds. This
wind is also a snow eater wind, rapidly melting snow in the higher
terrain. Refer to the Hydro section for more information about
widespread flooding in northern Nevada. Wednesday will be warm,
breezy, and mostly dry across the region. There could be some
stray showers for the ID/NV border, but most places should stay
dry.

Thursday and Friday. Another storm system will approach the area
on Thursday with additional rain/snow likely impacting the entire
CWA. Rain will gradually changeover to snow, but accumulations
will depend on how fast the moisture exits. The mountains are a
sure bet to pick up modest accumulations with valley locations
possibly picking up minor accumulations. Any snowfall for valley
locations would likely occur late Friday afternoon across the
north and evening/night across the I80 corridor and south. This
additional rain could also worsen/enhance ongoing flooding.

.LONG TERM...Friday night through next Tuesday.

Friday night through Saturday. A trough axis will be moving
through the Great Basin. A good fetch of moisture will pass over
central Nevada and snow levels are low enough to be conducive to
a final slug of snowfall accumulation for primarily White Pine
County. Low temperatures will be in the 20s. Highs will be in the
40s.

Saturday night through Tuesday. High pressure will build in to
provide some drying with a warmer temperature regime. Low
temperatures will be in the teens and 20s. Highs will range from
the 40s to around 50 degrees.

&&

.AVIATION...Light showers and MVFR conditions will be possible
through Wednesday afternoon at KWMC KEKO KELY and KTPH.

&&

.HYDROLOGY...Warm temperatures, gusty wind, and rain on snow has
caused extensive flooding issues across northern Nevada. Localized
flood reports continue to come in. Small streams are already
running high and some could exceed bank-full. Water is continuing
to pool up.

Martin Creek in Humboldt County is running high and flooding
issues are possible along roads in the Paradise Valley area. Big
Cottonwood Creek is another area of concern. Other creeks and
ditches in the area will lead to overland flooding.

Several areas east of Elko such as Ryndon, Osino, Elburz and
Wells have reported extensive flooding. Water is running across
Highway 93 north and south of Wells in the town of wells, with
some businesses flooding. At least one business in Spring Creek
reported flooding inside the building. Waterways such as Spring
Creek and Tenmile Creek are at capacity.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

94/92/92

In the hours before

Local storm report, Feb 7, 6:07 PM PST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
607 PM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     NON-TSTM WND GST 8 E JARBIDGE            41.88N 115.26W
02/07/2017  M89 MPH          ELKO               NV   MESONET

            MESONET STATION POLE CREEK RAWS /POCN2/.

1122 AM     NON-TSTM WND GST 4 SSW RUBY VALLEY       40.73N 115.22W
02/07/2017  M70 MPH          ELKO               NV   MESONET

            MESONET STATION RUBY VALLEY NDOT /RBYNV/.

0147 PM     NON-TSTM WND GST 11 ESE KINGS RIVER VALL 41.65N 118.04W
02/07/2017  M63 MPH          HUMBOLDT           NV   MESONET

            MESONET STATION DOUBLE H RAWS /TR730/.

1103 AM     NON-TSTM WND GST 5 SW RUBY VALLEY        40.73N 115.25W
02/07/2017  M62 MPH          ELKO               NV   MESONET

            MESONET STATION RUBY VALLEY RAWS /RBVN2/.

0811 AM     NON-TSTM WND GST 3 WNW GREAT BASIN NATIO 39.02N 114.27W
02/07/2017  M60 MPH          WHITE PINE         NV   MESONET

            MESONET STATION MATHER RAWS /MTHN2/.

0537 PM     NON-TSTM WND GST 6 SW PARADISE VALLEY    41.45N 117.63W
02/07/2017  M58 MPH          HUMBOLDT           NV   MESONET

            MESONET STATION MOREY CREEK RAWS /MORN2/.

0942 AM     NON-TSTM WND GST 15 N TUSCARORA          41.54N 116.22W
02/07/2017  M58 MPH          ELKO               NV   MESONET

            MESONET STATION LONG HOLLOW RAWS /LONN2/.

&&

NWS ELKO NV
IRIS SYSTEM
Local storm report, Feb 7, 6:37 PM PST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
637 PM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     FLOOD            3 SSE CLOVER VALLEY     40.80N 115.01W
02/07/2017                   ELKO               NV   EMERGENCY MNGR

            SWIFT WATER RECUSE PERFORMED TO RESCUE TWO
            OCCUPANTS WHEN THE CAR WAS WASHED OFF THE
            ROADWAY 20S OF WELLS ON US93. POSSIBLE
            INJURIES. .

&&

JRM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 6:24 PM PSTRiver Flood WarningLKNElko7 days
Feb 7, 6:25 PM PSTAreal Flood WarningLKNHumboldt36 hr
Feb 7, 9:21 PM PSTRiver Flood WarningLKNLander22 days
Feb 8, 5:30 AM PSTAreal Flood WarningLKNLander12 hr
Feb 8, 12:00 PM PSTFlash Flood WarningLKNElko12 hr
Feb 8, 12:35 PM PSTFlash Flood WarningLKNElko5 hr

Nearby

Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.